Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 63, NWS North Platte, NE

May 29, 2008Frontier County, Hayes County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 29, 2008, 3:16 PM CDT for Frontier County, Hayes County, Lincoln County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2008, 3:16 PM CDT (20:16 UTC)
Expired
May 29, 2008, 4:00 PM CDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Frontier County, NE, Hayes County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 126 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 3:25 PM CDTHAIL 2.57 Ne Wellfleet, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:30 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
791 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 292016
SVRLBF
NEC063-085-111-292100-
/O.NEW.KLBF.SV.W.0063.080529T2016Z-080529T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 PM CDT THU MAY 29 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA...
  NORTHEASTERN HAYES COUNTY IN SOUTHWEST NEBRASKA...
  SOUTH CENTRAL LINCOLN COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 400 PM CDT

* AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTH OF WELLFLEET...OR 13 MILES WEST OF
  CURTIS...AND MOVING NORTHEAST AT 31 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HANSEN MEMORIAL RESERVE STATE WILDLIFE MANAGEMENT AREA BY 330 PM
  CDT...
  JEFFREY CANYON STATE WILDLIFE MANAGEMENT AREA AND COTTONWOOD CANYON
  STATE WILDLIFE MANAGEMENT AREA BY 400 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WESTERN NEBRASKA.

LAT...LON 4103 10069 4098 10033 4057 10063 4051 10103
TIME...MOT...LOC 2016Z 219DEG 27KT 4070 10071

$$

13
2 follow-up statements
000 
WWUS53 KLBF 292030
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 PM CDT THU MAY 29 2008

NEC063-085-111-292100-
/O.CON.KLBF.SV.W.0063.000000T0000Z-080529T2100Z/
LINCOLN NE-HAYES NE-FRONTIER NE-
329 PM CDT THU MAY 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN FRONTIER...NORTHEASTERN HAYES AND SOUTH CENTRAL
LINCOLN COUNTIES...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR WELLFLEET...OR 12 MILES WEST OF
CURTIS...MOVING NORTHEAST AT 31 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WELLFLEET BY 335 PM CDT...
  6 MILES SOUTHEAST OF HIGHWAY 83 MILE MARKER 60 BY 340 PM CDT...
  HANSEN MEMORIAL RESERVE STATE WILDLIFE MANAGEMENT AREA BY 345 PM
  CDT...
  9 MILES SOUTHWEST OF JEFFREY CANYON STATE WILDLIFE MANAGEMENT AREA
  AND 9 MILES SOUTH OF COTTONWOOD CANYON STATE WILDLIFE MANAGEMENT
  AREA BY 400 PM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WESTERN NEBRASKA.

SEVERE THUNDERSTORMS OVER NORTHERN HITCHCOCK COUNTY ARE BEING 
MONITORED...PERSONS IN SOUTHEASTERN HAYES AND SOUTHWESTERN FRONTIER 
COUNTY SHOULD BE PREPARED FOR STRONG TO SEVERE THUNDERSTORMS OVER 
THE NEXT 30 MINUTES. 

LAT...LON 4103 10069 4098 10033 4057 10063 4051 10103
TIME...MOT...LOC 2029Z 219DEG 27KT 4069 10072

$$

BUTTLER
000 
WWUS53 KLBF 292042
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT THU MAY 29 2008

NEC063-085-292050-
/O.CAN.KLBF.SV.W.0063.000000T0000Z-080529T2100Z/
HAYES NE-FRONTIER NE-
340 PM CDT THU MAY 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRONTIER AND
NORTHEASTERN HAYES COUNTIES IS CANCELLED...

THE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED NORTH INTO 
LINCOLN COUNTY AND NO LONGER POSED A SEVERE THREAT FOR NORTHEASTERN 
HAYES AND NORTHWESTERN FRONTIER COUNTY. 

PERSONS IN HAYES AND FRONTIER COUNTY SHOULD REMAIN PREPARED FOR 
ADDITIONAL SEVERE WEATHER THIS EVENING AS A TORNADO WATCH IS IN 
EFFECT. 

LAT...LON 4074 10088 4103 10069 4098 10033 4088 10040
      4084 10043 4077 10048 4072 10052
TIME...MOT...LOC 2040Z 219DEG 27KT 4078 10065

$$

NEC111-292100-
/O.CON.KLBF.SV.W.0063.000000T0000Z-080529T2100Z/
LINCOLN NE-
340 PM CDT THU MAY 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTH CENTRAL LINCOLN COUNTY...

AT 338 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED.  THIS STORM WAS
LOCATED NEAR WELLFLEET...OR 12 MILES NORTHWEST OF CURTIS...MOVING
NORTHEAST AT 31 MPH.

THIS STORM PRODUCED TENNIS BALL SIZED HAIL 7 MILES NORTHEAST OF 
WELFLEET AT 325 PM CDT. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF COTTONWOOD CANYON STATE WILDLIFE MANAGEMENT AREA
  AND 8 MILES SOUTHWEST OF JEFFREY CANYON STATE WILDLIFE MANAGEMENT
  AREA BY 400 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR WESTERN NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
1000 PM CDT THURSDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4074 10088 4103 10069 4098 10033 4088 10040
      4084 10043 4077 10048 4072 10052
TIME...MOT...LOC 2040Z 219DEG 27KT 4078 10065

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:55 PM CDT, 21 minutes earlier.

Area forecast discussion, May 29, 2:55 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT THU MAY 29 2008

.DISCUSSION...

INITIAL STRONG CONVECTION HAS BEGUN IN HITCHCOCK COUNTY INTO HAYES
COUNTY. TORNADO WATCHES IN EFFECT FOR ALL OF WRN AND NCTRL UNTIL
02-03Z. A SFC LOW IN NERN CO IS FORECAST TO DEEPEN NEAR THE TRI
STATE BORDER WITH BACKED SFC WINDS POSSIBLE NEAR AND EAST OF HWY 83
EAST ACROSS SRN CUSTER COUNTY. AN INVERTED TROUGH EXTENDING
NORTHEAST INTO CENTRAL SOUTH DAKOTA...AND A WARM FRONT ARCHING
NORTHEAST FROM THE LOW INTO NORTHEAST NEBRASKA.

MODERATELY STRONG 0-6 KM BULK SHEAR 40-60 KT AND LARGE INSTABILITY
WILL DICTATE SUPERCELLS. THESE CELLS SHOULD CONGEAL INTO AN MCS OR
TWO WITH FLASH FLOODING A CONCERN...ESPECIALLY ACROSS THE NERN
COUNTIES. THE UPPER ELKHORN BASIN RECEIVED AS MUCH AS 2-4 INCHES AND
THE ELKHORN NEAR ONEILL WAS ALREADY OUT OF BANK THIS MORNING WITH
SUBSTANTIALLY STANDING WATER. ANY ADDITIONAL HEAVY RAINFALL THIS
EVENING COULD MAKE FLOODING SIGNIFICANT AND WILL NEED TO MONITOR
CLOSELY.

ON FRIDAY...MAINLY DRY WITH HIGHS IN THE UPPER 70S AND LOWER 80S.
ONLY A SLIGHT CHC FOR SHOWERS/THUNDERSTORMS ACROSS FAR NRN COUNTIES.

ON SATURDAY...MID/UPR LVL RIDGE AXIS IS FCST TO SHIFT OUT ONTO THE
HIGH PLAINS...WITH LEE SFC TROUGH BEGINNING TO DEVELOP. UPR LVL
PATTERN THEN TRANSITIONS TO MODERATELY FAST SOUTHWESTERLY FLOW. AS
MOISTURE TRANSPORT STRENGTHS OVER THE WESTERN HALF OF THE
CWA...ELEVATED THUNDERSTORMS AGAIN APPEAR POSSIBLE SATURDAY NIGHT.

BEYOND...WX WILL REMAIN UNSETTLED AS UPPER RIDGE TO OUR SOUTH IS
FLATTENED BY FAST MID AND UPPER FLOW ACROSS THE NRN PLAINS. FREQUENT
RIDGE RUNNER DISTURBANCES WITH BE FAVORABLE FOR NOCTURNAL MCS
DEVELOPMENT AND CONTINUED HEAVY RAINFALL THREAT AND POSSIBLE FLASH
FLOODING. SEVERE CONVECTIVE THREAT WILL BECOME BETTER DEFINES AS THE
DAYS APPROACH.

&&

.AVIATION...

CIGS HAVE LIFTED TO VFR CONDITIONS OVER A MAJORITY OF THE
REGION...WITH THE EXCEPTION OVER FAR NORTH CENTRAL NEBRASKA AND
POINTS EAST WHERE MVFR CONDITIONS ARE PERSISTING WITH CIG HGHTS.
IFR/MVFR AND ISOLATED LIFR CONDITIONS MAY BE POSSIBLE OVER THE
REGION THIS EVENING AS STRONG TO SEVERE THUNDERSTORMS...SOME WITH
VERY GUSTY WINDS...LARGE HAIL AND HEAVY RAINFALL TRACK ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA. FLIGHT CONDITIONS WILL BE QUITE
DANGEROUS NEAR THESE STORMS AND SHOULD BE WELL AVOIDED. AS THE
CONVECTIVE SYSTEM MOVES EAST BY THE EARLY MORNING HOURS...VFR
CONDITIONS SHOULD BE IN PLACE THROUGH FRIDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

KAR/13
Hazardous weather outlook, May 29, 10:39 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPOS
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1039 AM CDT THU MAY 29 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-301545-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1039 AM CDT THU MAY 29 2008 /939 AM MDT THU MAY 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF WESTERN AND
NORTH CENTRAL NEBRASKA THIS AFTERNOON AND EVENING...WITH THE GREATEST
THREAT ALONG A LINE FROM NEAR HAYES CENTER...TO NORTH PLATTE...TO
ARNOLD...TO BASSETT...AND THEN AREAS EAST OF THIS LINE INCLUDING THE
BROKEN BOW AND ONEILL AREAS. IN THE GREATEST RISK AREA VERY LARGE
HAIL TO THE SIZE OF BASEBALLS...TORNADOES...DAMAGING WIND
GUSTS...AND FLOODING RAINS ARE LIKELY. LOW PRESSURE SHOULD
ORGANIZE...AND BE CENTERED JUST SOUTHWEST OF NORTH PLATTE BY LATE
AFTERNOON. A WARM FRONT WILL RUN EAST FROM THIS LOW ALONG THE
INTERSTATE 80 CORRIDOR...THIS COULD ENHANCE THE TORNADO POTENTIAL IN
THIS AREA. THIS IS A POTENTIALLY DANGEROUS SITUATION...PLEASE BE
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES RETURN SATURDAY NIGHT THROUGH THURSDAY. LATER
OUTLOOKS WILL REFINE DETAILS CONCERNING SEVERE THUNDERSTORM
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA ARE ASKED
TO REMAIN ALERT AND READY FOR ACTIVATION AFTER 3 PM THIS
AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

In the hours before

Local storm report, May 29, 2:45 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
245 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             12 S HAYES CENTER       40.34N 101.02W
05/29/2008  E0.75 INCH       HITCHCOCK          NE   PUBLIC

&&

MBYRD
Local storm report, May 29, 3:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             6 E HAYES CENTER        40.51N 100.91W
05/29/2008  E1.75 INCH       HAYES              NE   LAW ENFORCEMENT

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 11:06 PM CDTSevere Thunderstorm WarningLBFGarden39 min
May 29, 1:42 AM CDTFlash Flood WarningLBFHolt, Rock4 hr
May 29, 9:05 AM CDTFlash Flood WatchLBFBlaine, Boyd, Brown, Custer, Frontier, Garfield and 8 more18 hr
May 29, 10:34 AM CDTRiver Flood WarningLBFHolt, Rock53 hr
May 29, 2:32 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes43 min
May 29, 3:09 PM CDTTornado WarningLBFFrontier51 min
May 29, 3:45 PM CDTFlash Flood WarningLBFFrontier6 hr
May 29, 3:46 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln44 min
May 29, 3:50 PM CDTTornado WarningLBFFrontier27 min
May 29, 4:08 PM CDTSevere Thunderstorm WarningLBFSheridan52 min
May 29, 4:19 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes56 min
May 29, 4:26 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown49 min
May 29, 4:48 PM CDTSevere Thunderstorm WarningLBFSheridan42 min
May 29, 5:07 PM CDTSevere Thunderstorm WarningLBFBrown, Rock38 min
May 29, 5:13 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan32 min
May 29, 5:13 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown47 min
May 29, 5:22 PM CDTSevere Thunderstorm WarningLBFBrown, Loup, Rock38 min
May 29, 5:41 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock22 min
May 29, 5:45 PM CDTSevere Thunderstorm WarningLBFCherry45 min
May 29, 5:48 PM CDTFlash Flood WarningLBFHolt6 hr
May 29, 5:50 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt40 min
May 29, 5:59 PM CDTSevere Thunderstorm WarningLBFHolt, Loup, Rock46 min
May 29, 6:31 PM CDTSevere Thunderstorm WarningLBFHolt44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.